I have been abusing Benadryl, perhaps every other day or so, for the past three or four years. I take an average of 8 25 mg. pills at one time. It makes me feel sort of "drunk" and helps to numb my thoughts and feelings. I am trying to stop taking it, but have found in the past that it helped with anxiety and panic disorder, and I am no longer allowed to take Benzodiazepenes due to my addiction to them.
Is Benadryl addictive? Are there any known long-term effects of abusing this?


Answers


Chemar
1678 days ago
Hi

I would think you are doing a lot of damage to your immune system by taking this much benedryl. It crosses the blood brain barrier and could be causing you *many* problems. I would strongly urge you to discuss your abuse of it with your physician.



bella
1678 days ago
I did some research on this and found that's Benadryl isn't addictive in same way narcotics are, but they are emotionally addictive and you can build up a tolerance. I think they're addictive for you because you're using it to self medicate, for your anxiety and panic. You should not be taking more than the recommended dose and I don't think it's supposed to be used longterm.

You really should be treating you anxiety and panic with a doctor prescribed medication, designed for that problem. If a person takes too much, the side effects are confusion, shaking, insomnia, possible seizures and breathing difficulty. It did say you need to gradually wean yourself off this and don't stop suddenly. You'll be more successful doing it gradually also. I also think this is hard on your kidneys - even taking tylenol daily can lead to kidney failure. I also don't think it's good to tamper with your immune system as Chemar mentioned. When your body has an allergic reaction, the body reacts by producing 'histamine' and taking benadryl stops this from happening. If one day you have a real allergic reaction, you wouldn't respond well to the benadryl because you've developed a tolerance.

You really need to properly address the root of why you take the benadryl - your anxiety and panic. Visit your doctor and tell him/her what's going on and get the proper medication. Make sure you don't drink or take other medications while using this much benadryl - could be dangerous. Some people get addicted to cough syrup - so don't be embarassed about sharing this problem with your doctor. Please don't procrastinate about getting off this as soon as possible - remember do it gradually.